Alert archive / Arizona / Flash Flood Watches in 2012

Flash Flood Watch 4, NWS Tucson, AZ

August 22, 20124 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 22, 2012, 3:08 AM MST for 4 counties in Arizona. It took effect at Aug 22, 2012, 12:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 3:08 AM MST (10:08 UTC)
In effect from
Aug 22, 2012, 12:00 PM MST
Expired
Aug 22, 2012, 8:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS65 KTWC 221008
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
308 AM MST WED AUG 22 2012

AZZ502-503-513-515-221815-
/O.NEW.KTWC.FF.A.0004.120822T1900Z-120823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...SELLS...NOGALES...CANELO HILLS
308 AM MST WED AUG 22 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... 
  DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS... 
   AND UPPER SANTA CRUZ RIVER VALLEY/ALTAR 
  VALLEY. 

* FROM NOON MST TODAY THROUGH THIS EVENING

* HEAVY RAINFALL ACROSS THE AREA YESTERDAY COMBINED WITH
  ADDITIONAL RAIN TODAY WILL RESULT IN FLASH FLOODING CONCERNS
  THIS AFTERNOON AND EVENING. 

* HEAVY RUNOFF MAY LEAD TO FLOODING OF SMALL STREAMS AND WASHES
  TODAY...ESPECIALLY ON THE TOHONO O'ODHAM NATION. THE POPULAR
  HIKING SPOT IN MADERA CANYON WILL ALSO BE AN AREA OF CONCERN FOR
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
2 follow-up statements
987 
WGUS65 KTWC 221818
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST WED AUG 22 2012

AZZ502-503-513-515-230300-
/O.CON.KTWC.FF.A.0004.120822T1900Z-120823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...SELLS...NOGALES...CANELO HILLS
1118 AM MST WED AUG 22 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...BABOQUIVARI MOUNTAINS...DRAGOON AND MULE AND HUACHUCA 
  AND SANTA RITA MOUNTAINS...TOHONO O'ODHAM NATION AND UPPER 
  SANTA CRUZ RIVER VALLEY/ALTAR VALLEY. 

* UNTIL 8 PM MST THIS EVENING

* HEAVY RAINFALL ACROSS THE AREA YESTERDAY COMBINED WITH 
  ADDITIONAL RAIN TODAY WILL RESULT IN FLASH FLOODING CONCERNS 
  THIS AFTERNOON AND EVENING. 

* HEAVY RUNOFF MAY LEAD TO FLOODING OF SMALL STREAMS AND WASHES 
  TODAY...ESPECIALLY ON THE TOHONO O'ODHAM NATION. THE POPULAR 
  HIKING SPOT IN MADERA CANYON WILL ALSO BE AN AREA OF CONCERN 
  FOR FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE
ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
723 
WGUS65 KTWC 230316
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
816 PM MST WED AUG 22 2012

AZZ502-503-513-515-230430-
/O.EXP.KTWC.FF.A.0004.000000T0000Z-120823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...SELLS...NOGALES...CANELO HILLS
816 PM MST WED AUG 22 2012

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS
EXPIRED. WIDESPREAD ORGANIZED CONVECTION IS NOT EXPECTED OVERNIGHT.

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 2:50 AM MST, 18 minutes earlier.

Area forecast discussion, Aug 22, 2:50 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 AM MST WED AUG 22 2012

.SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE
SYSTEM PASSES THROUGH THE REGION TODAY INTO THURSDAY. A DRYING TREND
CAN BE EXPECTED BY THE WEEKEND AS DEEPER MOISTURE MOVES EAST OF THE
AREA.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAD PRETTY MUCH DISSIPATED
AFTER MIDNIGHT...WITH THE EXCEPTION OF A FEW LINGERING SHOWERS
ACROSS CENTRAL PIMA COUNTY. STILL LOOKING AT ANOTHER DAY OF
WIDESPREAD RAINFALL ACROSS SOUTHEAST ARIZONA AS A LOW PRESSURE
SYSTEM ENTERS SOUTHERN CALIFORNIA. LATEST MODELS WERE IN GOOD
AGREEMENT WITH TRACKING THIS SYSTEM INTO SOUTHERN CALIFORNIA BY 12Z
TODAY. THE BEST UPPER DYNAMICS WILL REMAIN NORTH OF OUR CWA...BUT
THE APPROACHING SYSTEM SHOULD BE ABLE TO HELP DRAWL THE DEVELOPING
MCS OVER SONORA MEXICO NORTHWARD INTO SOUTHERN ARIZONA. HEAVY
RAINFALL FROM YESTERDAY COMBINED WITH ADDITIONAL WIDESPREAD RAIN
TODAY WILL POSSIBLY RESULT IN FLASH FLOODING AND/OR SMALL STREAM
FLOODING. FOR NOW...WILL POST A FLASH FLOOD WATCH FOR TODAY FOR
CENTRAL PIMA AND SANTA CRUZ COUNTIES. THE THE VAMORI WASH NEAR KOM
VO IN CENTRAL PIMA COUNTY WAS ALREADY AT A WATER LEVEL ABOVE
BANKFULL AND WILL LIKELY CREST ABOVE THE CRITICAL LEVEL OF 9.5 FEET
THIS MORNING. LATER SHIFTS MAY NEED TO EXPAND THE WATCH FARTHER
EAST...BUT FOR NOW THESE AREAS APPEAR TO BE MORE PRONE TO FLASH
FLOODING BASED ON RECENT RAINFALL AND MODEL QPF. MODELS TRACK THE
SYSTEM THROUGH NORTHERN ARIZONA TONIGHT AND EARLY THURSDAY...WITH
THE BEST CHANCE OF RAIN ON THURSDAY FROM TUCSON EASTWARD.
THEREAFTER...A NOTICEABLE DRYING TREND WILL FOLLOW IN THE WAKE OF
THE SYSTEM FRIDAY INTO THE WEEKEND. HIGH TEMPERATURES WILL FLUCTUATE
EACH DAY BASED ON CLOUD COVER AND RAINFALL...BUT OVERALL SHOULD
REMAIN A FEW DEGREE BELOW NORMAL. ALONG WITH THE DRYING TREND
THOUGH...HIGH TEMPERATURES WILL BE ON THE INCREASE OVER THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.AVIATION...REMAINING SCT-BKN DEBRIS CLOUDINESS GENERALLY 10-15K FT
AGL WILL CONTINUE TO DIMINISH THROUGH THE EARLY MORNING HOURS.
SCT-BKN CLOUDS 5-8K FT AGL WILL RETURN AFTER 22/18Z ALONG WITH A
RETURN OF SCT TSRA/SHRA THROUGH 23/03Z. MVFR CONDITIONS POSSIBLE
NEAR THE STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS.
OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THURSDAY. COVERAGE OF THUNDERSTORMS WILL
BECOME MORE ISOLATED STARTING FRIDAY AND ESPECIALLY THIS WEEKEND
AS SOMEWHAT DRIER AIR MOVES IN. ERRATIC AND GUSTY WINDS WILL OCCUR
NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS
THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     FLASH FLOOD WATCH FROM NOON MST TODAY THROUGH THIS EVENING FOR
     AZZ502-503-513-515

&&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST TUE AUG 21 2012

AZZ501>515-220600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
941 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE.

THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST
PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND
INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED
RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES.
A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING
NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.

OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL
INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO
MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH
THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR
DAMAGING DOWNBURST WINDS IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.
THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL.

STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF
LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS
WITH THE VERY MOIST ATMOSPHERE IN PLACE.

A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY...
PERSISTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:03 PM MSTSpecial Weather StatementTWCPinal57 min
Aug 21, 5:21 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 21, 5:37 PM MSTFlash Flood WarningTWCPinal83 min
Aug 21, 5:39 PM MSTFlash Flood WarningTWCPima85 min
Aug 21, 5:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 21, 5:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 21, 5:53 PM MSTSpecial Weather StatementTWCPinal52 min
Aug 21, 6:38 PM MSTFlash Flood WarningTWCPima112 min
Aug 21, 6:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 21, 6:55 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 21, 7:13 PM MSTAreal Flood AdvisoryTWCPima6 hr
Aug 21, 7:51 PM MSTFlash Flood WarningTWCPima114 min
Aug 21, 8:31 PM MSTSpecial Weather StatementTWC44 min
Aug 21, 10:29 PM MSTAreal Flood WarningTWCPima3 hr
Aug 22, 2:12 AM MSTAreal Flood WarningTWCPima12 hr
Aug 22, 9:35 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Aug 22, 2:28 PM MSTAreal Flood WarningTWCPima, Pinal7 hr

Nearby

Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.